Skip to content
My WebMD Sign In, Sign Up

Announcements

Pressures not falling in the less than 120/80 range? See our High Blood Pressure Health Center for information about symptoms and treatment.

To learn more about how lifestyle changes can help manage and prevent symptoms:

Exercise and High Blood Pressure
Healthy Diet - Salt Shockers and Dash Diet



Can sinusitis cause a spike in blood pressure?
avatar
mmm1812 posted:
I am a female, aged 58 with a long history of sinus problems -. Including several periods of years with multiple sinus infections and several sinus surgeries in my 40's. My weight also has yo -yo'd 75 pounds at least 3 times in the last 30 years. I am currently going through an improvement period where I am seeing a personal trainer twice a week for the last 18 months, and a nutritionist for the last 6. As a result, I have lost 35 pounds and 10 inches in my waist, with another 35 (at least ) to go. Bottom line is that i feel better than I have in years, as I enter into semi-retirement. I had a comprehensive physical two months ago and my physician congratulated me on my excellent blood pressure, attributed to the exercise and better health.


Earlier this week, I went to see a cardiologist re a plaque buildup in my arteries that showed up in a scan from the physical (despite cholesterol levels of 167 for the last 15 years), and was surprised by a pressure reading just over 140/90. He prescribed 5 mg of Crestor, which I began immediately.
Another fact is that lately I had been having what I thought were seasonal allergies, for which I was taking occasional Clarinex.

Further, I kept getting similar high readings for 2 more days at home, but then realized I had a sinus infection, and saw my GP today. Same story- my pressure was 142/91. She confirmed the sinusitis, and prescribed an antibiotic.
I am concerned about those high pressure readings,which aren't usual for me since I began my regular diet/exercise regimen. Could the infection be affecting it?
I am also in a high stress job, and having sleeping problems lately. I assume that may also be a factor. This situation should ease a bit in 3 weeks when I begin my transition to retirement by reducing my workdays to 60 %.

Take the Poll

Should I just wait out the period of taking the antibiotics (10 days), and see what happens? Is there anything else I can or should be doing or not doing?
  • 1. Wait out the period of antibiotics and see what happens?
  • 2. Stop taking the Clarinex?
  • 3. Talk to Cardiologist? My regular followup is in 3 months.
vote
View Poll Results
Reply
 
avatar
billh99 responded:
Congratulations on the weight loss.

Stress can very definitely cause an increase in BP.

That includes work stress.
Stress from pain and discomfort (sinuses).

Stress from pending job change. Yes, starting retirement can be a stressor until you adjust to it.

A scan that indicates plaque buildup and seeing a cardiologist.

Worrying over your BP.

Pure speculation, but I would not be surprised if you where not a little concerned about seeing the cadiologist and thus had a little "white coat" hypertension. Then having seen this increased BP then also worried if it would be lower when you saw your primary doctor.

While 141/91 is not ideal BP it is not enough to panic about. If this is long term then it does need treatment.

But wait a couple of months and see how it goes.
 
avatar
bvlad responded:
Yes it is posible to have a direct relationship between hypertension and sinusitits due to the fact that sinusitis is an inflamation. During inflamations arterial tension may rise significantly. More curious is the fact that in sinusitis the episodes of inflamation and sistemic reaction (including hypertension) may be very episodic more than that may vary with the position of the head. Imagine the bacterial film within the sinuses (like a gel/fluid). This film may come in contact with different portions of the sinus membrane with more or less absorbtion depending with the psition of the head. In a certain position of the head you may have a better sistemic absorbtion of the bacterial toxins through the sinus mebrane thus the general symptoms including hypertension disiness, etc.


Helpful Tips

Blood pressure
I would like to know what couph medicine I can take with out my blood pressure going up. My dr gave me a inhaler, but sometimes it's not ... More
Was this Helpful?
6 of 11 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center